Alert archive / New York / Frost Advisories in 2016

Frost Advisory 9, NWS Burlington, VT

October 14, 2016Clinton County, Franklin County, St. Lawrence County, New York; Chittenden County, Franklin County, Vermont

NWS Burlington, VT issued this frost advisory at Oct 14, 2016, 4:05 AM EDT for Clinton County, Franklin County, St. Lawrence County, New York; Chittenden County, Franklin County, Vermont. It took effect at Oct 15, 2016, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2016, 4:05 AM EDT (08:05 UTC)
In effect from
Oct 15, 2016, 2:00 AM EDT
Expired
Oct 14, 2016, 2:29 PM EDT
In force
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Chittenden County, VT, Franklin County, VT

The radar

The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS71 KBTV 140805
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
405 AM EDT FRI OCT 14 2016

NYZ035-VTZ009-011-142000-
/O.NEW.KBTV.FZ.W.0004.161015T0600Z-161015T1300Z/
EASTERN ESSEX-WESTERN ADDISON-WESTERN RUTLAND-
INCLUDING THE CITIES OF...PORT HENRY...TICONDEROGA...MIDDLEBURY...
VERGENNES...RUTLAND
405 AM EDT FRI OCT 14 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...THE SOUTHERN CHAMPLAIN VALLEY OF NEW YORK AND
  VERMONT, INCLUDING RUTLAND AND ADDISON COUNTIES IN VERMONT AND
  EASTERN ESSEX COUNTY IN NEW YORK.

* HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST.

* TEMPERATURES...LOWS IN THE UPPER 20S TO AROUND 30.

* TIMING...TEMPERATURES FALL BELOW FREEZING BY 2 AM SATURDAY AND
  REMAIN BELOW FREEZING UNTIL AROUND 9 AM SATURDAY.

* IMPACTS...OUTDOOR PLANTS AND CROPS SENSITIVE TO FREEZING
  TEMPERATURES MAY BE KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECASTED TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INDOORS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

NYZ026>028-087-VTZ002-005-142000-
/O.NEW.KBTV.FR.Y.0009.161015T0600Z-161015T1300Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
OGDENSBURG...POTSDAM...GOUVERNEUR...ST. ALBANS...BURLINGTON
405 AM EDT FRI OCT 14 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY OF NEW YORK AND
  VERMONT, AND THE ST. LAWRENCE RIVER VALLEY IN NEW YORK.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWS IN THE LOWER 30S.

* TIMING...TEMPERATURES IN THE LOWER 30S SUPPORTING FROST
  DEVELOPMENT STARTING AROUND 2 AM SATURDAY AND REMAIN AROUND
  FREEZING UNTIL AROUND 9 AM SATURDAY.

* IMPACTS...OUTDOOR PLANTS AND CROPS SENSITIVE TO FROST MAY BE
  KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. OUTDOOR PLANTS AND
CROPS THAT ARE SENSITIVE TO FROST MAY BE KILLED IF LEFT
UNCOVERED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

LOCONTO
1 follow-up statement
203 
WWUS71 KBTV 141829
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
229 PM EDT FRI OCT 14 2016

NYZ026>028-087-VTZ002-005-151300-
/O.UPG.KBTV.FR.Y.0009.161015T0600Z-161015T1300Z/
/O.EXA.KBTV.FZ.W.0004.161015T0600Z-161015T1300Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
OGDENSBURG...POTSDAM...GOUVERNEUR...ST. ALBANS...BURLINGTON
229 PM EDT FRI OCT 14 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FREEZE
WARNING WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY OF NEW YORK AND
  VERMONT, AND THE SAINT LAWRENCE RIVER VALLEY IN NEW YORK.

* HAZARDS...TEMPERATURES BELOW FREEZING AND AREAS OF FROST.

* TEMPERATURES...LOWS IN THE UPPER 20S TO LOWER 30S, EXCEPT MID
  30S RIGHT ALONG LAKE CHAMPLAIN.

* TIMING...FROST WILL DEVELOP AFTER MIDNIGHT, WITH TEMPERATURES
  DROPPING BELOW FREEZING AFTER 2 AM. 

* IMPACTS...OUTDOOR PLANTS AND CROPS SENSITIVE TO FREEZING
  TEMPERATURES AND FROST WILL BE KILLED IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL INTERESTS IN THE ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ANY POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INDOORS.

&&

$$

NYZ035-VTZ009-011-151300-
/O.CON.KBTV.FZ.W.0004.161015T0600Z-161015T1300Z/
EASTERN ESSEX-WESTERN ADDISON-WESTERN RUTLAND-
INCLUDING THE CITIES OF...PORT HENRY...TICONDEROGA...MIDDLEBURY...
VERGENNES...RUTLAND
229 PM EDT FRI OCT 14 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE FREEZE
WARNING FROM 2 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...THE SOUTHERN CHAMPLAIN VALLEY OF NEW YORK AND
  VERMONT.

* HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST.

* TEMPERATURES...LOWS IN THE UPPER 20S TO AROUND 30. 

* TIMING...FROST WILL DEVELOP AFTER MIDNIGHT, WITH TEMPERATURES
  FALL BELOW FREEZING BY 2 AM.

* IMPACTS...OUTDOOR PLANTS AND CROPS SENSITIVE TO FREEZING
  TEMPERATURES WILL BE KILLED IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL INTERESTS IN THE ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ANY POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INDOORS.

&&

$$

VTZ001-151300-
/O.NEW.KBTV.FR.Y.0010.161015T0600Z-161015T1300Z/
GRAND ISLE-
INCLUDING THE CITIES OF...ALBURGH...SOUTH HERO
229 PM EDT FRI OCT 14 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FROST
ADVISORY WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...GRAND ISLE COUNTY IN VERMONT.

* HAZARDS...FROST AND NEAR-FREEZING TEMPERATURES, ESPECIALLY AWAY
  FROM THE IMMEDIATE LAKESHORE.

* TEMPERATURES...LOWS OF 31 TO 35.  

* TIMING...PATCHY FROST WILL DEVELOP AFTER MIDNIGHT.  

* IMPACTS...OUTDOOR PLANTS AND CROPS SENSITIVE TO COLD
  TEMPERATURES MAY BE BE KILLED IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH ANY CROPS OR OUTDOOR PLANTS THAT CAN NOT WITHSTAND
FROST SHOULD HARVEST, PROTECT OR THEM BRING INDOORS. 

&&

$$
NASH

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this frost advisory went out at Oct 14, 3:52 AM EDT, 13 minutes earlier.

Area forecast discussion, Oct 14, 3:52 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
352 AM EDT Fri Oct 14 2016

.SYNOPSIS...
A cool, crisp Fall day is expected today as Canadian high
pressure settles in across the North Country. A chilly night
with areas of frost developing tonight, and the potential for a
killing freeze across the southern Champlain Valley. Warming and
trend begins on Saturday with dry conditions expected to continue
until Sunday. A cold front will bring the next chances for
precipitation late Sunday and Sunday night. However, warmer than
normal temperatures are expected to continue through the early
part of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 350 AM EDT Friday...In terms of headlines, Freeze Warnings
were issued for Addison and Rutland Counties in Vermont and
eastern Essex County in New York. Frost Advisories issued for the
St. Lawrence Valley and eastern Clinton Counties in New York, and
for western Chittenden and western Franklin Counties in Vermont.
Both of these take effect at 2 AM Saturday, lasting through 9 AM
Saturday. The growing season still continues for these areas, and
cold temperatures this evening will contribute to frost and freeze
conditions in these areas.

For Today: Large Canadian anticyclone continues to build eastward
across the North Country this morning. However, it's not fully
clear as pesky stratocumulus still lingers particularly near the
Adirondacks and Greens, with shallow layer of moisture trapped
underneath subsidence inversion. Gradual clearing is anticipated
by the afternoon, but expect partly to mostly cloudy skies to
prevail across many areas through the morning. 925 mb temps today
begin near 0C and only slowly rise by the evening, and
temperatures will also be affected by morning cloud cover with
only a few hours of full sunshine. It will certainly feel every
bit like fall today with high temperatures only running from the
upper 40s to lower 50s. North wind of 10-15 mph will gradually
slacken through the day but will make it feel a bit crisp today.

For Tonight: Center of sprawling anticyclone moves to interior
central New England through the overnight as mid-level heights
begin to rise across the area. That being said, ideal radiational
cooling will allow cool high temperatures expected today to really
plummet after sunset. Based on the high being more centered over
southern Vermont, I felt there would be a greater likelihood of
Freeze warning criteria being met across the southern Champlain
Valley. Lows are definitely supportive of frost in the northern
Champlain Valley but I don't feel they will be cold enough for a
killing freeze. Finally in the St. Lawrence Valley, given that
daytime temps will be the warmest there and a very light
southerly low-level component, sided toward temps in the 32-35
degree range there. Regardless, it will be quite chilly tonight
with lows dipping as cold as the low to mid 20s in the Adirondacks
and northeast Vermont.

For Saturday: After a likely chilly start, warming trend begins as
high pressure shifts eastward to the Gulf of Maine. Increasing
southerly winds to 15 mph expected through the day, strongest
particularly later in the afternoon in the Champlain and St.
Lawrence Valleys where gusts nearing 25 mph may be possible. When
combined with the potential for drier dewpoints being mixed down
as low-level lapse rates steepen, those are conditions that would
be favorable for fire weather. See the Fire Weather section for
more specific details. As 925 mb temps warm to near +10C and full
sunshine supports highs rebounding nicely into the upper 50s to
middle 60s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 351 AM EDT Friday...Surface high pressure moves east of the
area Saturday night and Sunday as southwest flow aloft develops
over the region. This will allow warmer air to continue moving
into the region with all areas seeing highs in the 60s on Sunday.
Clouds will be on the increase Sunday and as an upper level trough
of low pressure/surface cold front move east towards us...the
threat for showers will increase. Northern New York will have the
best chance in the afternoon. Winds will also be increasing from
the south and southwest on Sunday and areas along Lake Champlain
will see the strongest winds.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 351 AM EDT Friday...Upper trough and associated surface
cold front move across the area Sunday night bringing likely
precipitation chances to northern New York and much of Vermont.
Rainfall amounts will generally be less than a quarter inch.
Westerly flow aloft develops on Monday which should keep
temperatures above normal with generally in the lower to mid 60s.
Cannot rule out the possibility that there could be some showers.
Tuesday could be the most interesting day of the extended as
pronounced southwest flow aloft develops over the region and
warmer 925 millibar temperatures move into the region. High
temperatures should easily be in the mid 60s to lower 70s. A cold
front should move into the region Tuesday night and increase
precipitation chances before moving north and east on Wednesday.
Flow aloft Wednesday into Thursday looks like it wants to back to
the south and southwest and higher amplitude upper trough takes
shape to our west. Still looking at above normal temperatures
Wednesday and Thursday along with some small chances for showers.
Looks like the better chances for showers would come later
Thursday into Friday when more pronounced southerly flow aloft
becomes established.

&&

.AVIATION /07Z Friday THROUGH Tuesday/...
Through 06Z Saturday...VFR/MVFR ceilings through the overnight
with north winds 8-10 kts. Greatest concentration of clouds and
lowest ceilings are generally in vicinity of the mountains (e.g.
MVFR at SLK and MPV). Bases should slowly lift in the morning but
trending more BKN/OVC VFR through early Friday. Skies trend clear
by Friday afternoon with north winds slackening toward 00z
Saturday.

Outlook 06Z Saturday through Tuesday...

06Z Saturday - 18z Sunday. VFR under high pressure. Local IFR in
patchy overnight fog for SLK/MPV

18z Sunday onward. VFR, except MVFR in showers related to several
weather systems moving through.

&&

.FIRE WEATHER...
As of 351 AM EDT Friday...The potential for fire weather concerns
exists on Saturday. Sizable precipitation deficits across the
North Country have allowed for fine fuels such as fallen leaves
and grass to dry out on top of larger fuels such as tree branches.
Keetch-Byram Drought Index (KDBI) values at some locations are
around 500, which are values well above normal and is an indicator
of the long-term dryness. The recent light rains with the prior
cold frontal passage Thursday only amounted to two tenths of an
inch at most. On Saturday, afternoon relative humidities will drop
into the 20 to 30 percent range, which will further dry out fuels.
The warming/drying trend will also be accompanied by increasing
south winds in the 5 to 15 mph range, on the higher end of that
range in the Champlain Valley. The period from 1 pm to 5 pm
Saturday is when winds will be the strongest and relative
humidities the lowest. These conditions would have the greatest
impact on any fires that were to start.

&&

.MARINE...
As of 753 PM EDT Thursday...Lake wind advisory continues tonight
for northwest winds of 15 to 25 knots as colder air moves across
the warmer waters of the lake. Expecting the winds to drop below
20 knots after midnight, but still in the 10 to 20 knot range.
Winds will become light N by Friday afternoon as high pressure
builds into the region

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Frost Advisory from 2 AM to 9 AM EDT Saturday for VTZ002-005.
     Freeze Warning from 2 AM to 9 AM EDT Saturday for VTZ009-011.
NY...Frost Advisory from 2 AM to 9 AM EDT Saturday for NYZ026>028-
     087.
     Freeze Warning from 2 AM to 9 AM EDT Saturday for NYZ035.

&&

SYNOPSIS...Loconto
NEAR TERM...Loconto
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Loconto
FIRE WEATHER...Loconto
MARINE...Sisson

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:05 AM EDTFreeze WarningBTVClinton, Essex, Franklin, St. Lawrence27 hr
Oct 14, 2:29 PM EDTFrost AdvisoryBTVGrand Isle17 hr

Nearby

Frost Advisories in New York, 2016Frost Advisories in Vermont, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.